Pulmonary radiation pneumonitis, low lung function, bronchitis, low oxygen levels. Is Bronchitis lowering oxygen levels?

default
Posted on Tue, 19 Jun 2012 in Lung and Chest disorders
Question: I'm 58, male. I got pulmonary radiation pnemonitis in July, 6 months after success lymphoma chemo / targeted radiation. Lung function is low, I can just barely get by w/out supplemental oxygen. Am currently on immune-suppression to reduce lung inflamation. My O2 Sats at rest are 94, with activity normally 86-92. I've had Brochitis for about a week now, and my activity-level O2 drops Sats drop much more quickly -- and tend to want to run 4-5 pts lower than 'normal'(reduced) Sats before Bronchitis. Is Bronchitis, or something else, lowering my activity O2 Sats???.
doctor
Answered by Dr. Gyanshankar Mishra 1 hour later
Hi,

Thanks for posting the query.

From you history I understand that, you were previously successfully treated for lymphoma with chemo-radiotherapy and developed radiation pneumonitis. Currently you are having bronchitis (I presume you had complaints of cough and fever and were diagnosed as bronchitis by your treating physician). Also you have exercise induced desaturation of 4-5 % more.

I would like to comment the following:

1. Consistent with the diagnosis of radiation pneumonitis, you are currently on immunosuppressant. However systemic and inhaled steroids are also useful in the treatment. You may discuss this with your physician.

2. Also you mentioned that your pulmonary function was low. I would suggest that you get your pulmonary function tests (spirometry with reversibility) done and then the need for inhalers if any can be determined and they will give you very good symptomatic relief.

3. Also if you did not have a chest x-ray done in the last 2 weeks, please get it done.

4. You also need to get your clinical examination done by your physician.

5. Together with your clinical findings and the above mentioned investigations the cause of your exercise induced desaturation can be pointed out and corrected accordingly.

6. Since you are on immunosuppressant there is always a possibility of opportunistic infections (like pneumocystis carinii which are very well known to cause such exercise induced desaturations) and hence you should not take any episode of "bronchitis" lightly. I therefore recommend you to get yourself investigated at the earliest as mentioned above.

7. If you are a current or an ex-smoker, there is a possibility of underlying obstructive airway disease which could lead to such desaturation. Pulmonary Function Tests will pick them up.

8. Even though radiation pneumonitis can cause such desaturation you need to rule out other causes as mentioned above.

I hope I answered your query. Please accept my answer if there are no further queries.

Wish you a speedy recovery.

Take care

Regards

Dr. Gyanshankar Mishra
MBBS, MD, DNB


Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Gyanshankar Mishra 12 days later
"I've done some of the checks that you listed, but have not been able see local pulmonary Doctor unless I go through ER. I'd like to respond to some of your info, and update you on the past 5 days --- and would appreciate feedback based on that with regard to exercise induced de-sat (which doesn't 'bounce back' as fast as it did pre-bronchitis). My problem is that I still have rapid de-sat on exercise or major movement around house. And had to go back on 1ml oxygen supplement (I had not been on oxygen since August).


I was started on Mycophenolate (500mg x 2) 4 weeks ago (by pulmonary) and tapering down off prednisone currently down to 7.5mg (tapering to 7.5 started same tiome as mycophenolate). Two weeks after I started mycophenolate I got bronchitis, eyelid bacterial infection (saw eye doctor), and left leg cellulitis expansion/flare-up (saw my primary care doctor). at onset of bronchitis, my local pulmonary ordered 7 days Levaquin, 500mg. After no major relief, via phone dialog pulmonary-doctor re-ordered 2nd 7-days supply of levaquin. I expelled lots of yellow-brown mucous from nasals, and had 5-6 cough-ups of sputum. Each cough-up was rough, hard to get up, but also made me feel there was 'more' to cough up. At day 19 of bronchitis (5 days off of the levquin) I did cough some bronchial mucus up (mostly yellow-clear),


I'm also currently on day-4 of 10-day Augmentum for my leg cellulitis (per primary doctor). Muy proChest x-ray (per primary doctor) was done 5 days ago, showed up clear / OK. My nasals are more clear, but still have mucous I need to blow out a few times a day. Now have a dry bronchial cough. Saw my Primary doctor again 3 days ago, he suggested ramping-up prednisone for 5 days to 20mg to speed breahing recovery. And continue taking Mycophenolate during that 5 days.


I would like your revised opinion based on the updated background and last 7 days of activity. Is this the most logical treatment? Is there something else that should be considered. Thank you."
doctor
Answered by Dr. Gyanshankar Mishra 1 hour later
Hi,

Thanks for the follow up.

After going through your details, I would like to comment the following:

1. You are recieving optimum treatment for your radiation pneumonitis.
2. Its good to know that your recent chest xray showed up clear.
3. While on immunosupressants you will be more prone to infections but you need to recognize them earlier and get them treated.
4. The course of augmentin will take care of your respiratory infection also along with the cellulitis.
5. Now your expectoration has stopped. This is a good sign of resolution.
6. Exercise induced desaturation requires Oxygen supplementation. Also I would advise taking good hygienic care of the oxygen supplementation system since it can be a potential source of respiratory infection.

Thus you need to continue your treatment & do visit your pulmonary doctor at scheduled follow ups.


Hope I have answered your question. Please accept my answer if there are no further queries.

Wish you good health.

Take care.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Gyanshankar Mishra 3 hours later
Thanks for the analysis, it is much appreciated and helps me feel more comfortable with decisions made by doctors (over the phone, via a nurse 'passing information' back/forth)

One final note on Short.Breath, do you have input on cellular oxygenators such as OxyNovex Biotech’s "Oxydrene",, used prior to workout exertion? Then is my last question on the SOB topic, and hopefully you can address this under the original question. In either case, this will be my last question on this topic, and I respond back then and Accept.

I really do appreciate the analysis and consult you have given.
doctor
Answered by Dr. Gyanshankar Mishra 5 hours later
Hi,

Thanks for the follow up.

I would like to comment the following:

1. "Oxydrene is a proprietary blend of 3 herbs (sedum crenulata, hippophae, and fructus lychii chinensis) clinically suggested to increased oxygen saturation in blood and tissue...It is also being studied as a red blood cell booster for use after chemotherapy treatments." This is what the company claims about this diet supplement. However being a herbal product, I would not recommend this for exercise induced desaturation for the simple reason that I cannot explain how it may work or what may be its possible side effects due to lack of scientific literature on it.

2. Also the company mentions the following about Oxydrene on their official website "These statements have not been evaluated by the Food and Drug Administration. This product is not intended to diagnose, treat, cure, or prevent any disease. Individual results will vary. Use in conjunction with any sensible diet and exercise program."

3. I would like to comment further that best method of oxygenating your body is through your lungs (by inhaled route). You may consult your Physician regarding oxygen therapy and inhaled oxygen prior to and during exercise will provide good results.

Hope I have answered your question. Please do let me know if there are any follow up queries.
Please accept my answer if there are no further queries.

Wish you good health.

Take care.

Regards

Dr. Gyanshankar Mishra
MBBS MD DNB


Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
Answered by
Dr.
Dr. Gyanshankar Mishra

Pulmonologist

Practicing since :2003

Answered : 600 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Radiation pneumonitis

doctor1 MD

Hi, I have various underlying health conditions: fibromatosis of the left clavicle treated with caleyx chemotherapy for 6month in 2008, followed by...

doctor1 MD

my husband suddenly has a case of severe shivers with a low grade temp 100.7. he's a lung cancer survivor with radiation side effects and it was...

doctor1 MD

Male, 82, 50 year smoker. upper left lobectomy 2001, wedge resection R lung 2006, Stereotactic radiation of PET-identified nodules, L lung...

doctor1 MD

hi doctor, My mother is 54 years old, and she has undergone a breast cancer surgery. She has undergone chemo & radiation too. The right breast has...

doctor1 MD

dx'd with adeno/BAC in 2005. Asymptomatic. Novalis on LLL 2005. In remission one year until 2006 with tiny lesions in both lungs. Novalis 2007...

Get personalised answers from verified doctor in minutes across 80+ specialties

160 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2